Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 2, NWS Salt Lake City, UT

May 18, 2022Uinta County, Wyoming; Duchesne County, Utah

NWS Salt Lake City, UT issued this high wind watch at May 18, 2022, 2:09 AM MDT for Uinta County, Wyoming; Duchesne County, Utah. It took effect at May 19, 2022, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 18, 2022, 2:09 AM MDT (08:09 UTC)
In effect from
May 19, 2022, 9:00 AM MDT
Expired
May 18, 2022, 10:52 AM MDT
In force
Issued by
NWS Salt Lake City, UT

Counties Duchesne County, UT, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 173 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS75 KSLC 180809
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
209 AM MDT Wed May 18 2022

UTZ114-WYZ021-190000-
/O.NEW.KSLC.HW.A.0002.220519T1500Z-220520T0300Z/
Western Uinta Basin-Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Evanston, and Lyman
209 AM MDT Wed May 18 2022

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...In Wyoming, Uinta County, WY. In Utah, Western Uinta 
  Basin.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
842 
WWUS75 KSLC 181652
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1052 AM MDT Wed May 18 2022

UTZ114-WYZ021-191200-
/O.UPG.KSLC.HW.A.0002.220519T1500Z-220520T0300Z/
/O.NEW.KSLC.HW.W.0010.220519T1500Z-220520T0200Z/
Western Uinta Basin-Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Evanston, and Lyman
1052 AM MDT Wed May 18 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...In Wyoming, Southwest Wyoming. In Utah, Western Uinta 
  Basin.

* WHEN...From 9 AM to 8 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ120-191200-
/O.NEW.KSLC.WI.Y.0031.220519T1800Z-220520T0200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
1052 AM MDT Wed May 18 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From noon to 8 PM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ108-109-191200-
/O.NEW.KSLC.HZ.A.0004.220520T0900Z-220520T1500Z/
/O.NEW.KSLC.HZ.A.0005.220521T0900Z-220521T1500Z/
Wasatch Back-Bear Lake and Bear River Valley-
Including the cities of Huntsville, Park City, Heber City, 
Woodruff, Randolph, and Garden City
1052 AM MDT Wed May 18 2022

...HARD FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING...
...HARD FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

* WHAT...For the first Hard Freeze Watch, sub-freezing 
  temperatures as low as 26 possible. For the second Hard Freeze 
  Watch, sub-freezing temperatures as low as 25 possible.

* WHERE...Wasatch Back and Bear Lake and Bear River Valley.

* WHEN...For the first Hard Freeze Watch, from late Thursday 
  night through Friday morning. For the second Hard Freeze 
  Watch, from late Friday night through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ118-191200-
/O.NEW.KSLC.HZ.A.0005.220521T0900Z-220521T1500Z/
Sanpete Valley-
Including the cities of Manti, Ephraim, and Mt Pleasant
1052 AM MDT Wed May 18 2022

...HARD FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Sanpete Valley.

* WHEN...From late Friday night through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at May 17, 3:49 PM MDT, 10 hours 20 minutes earlier.

Area forecast discussion, May 17, 3:49 PM MDT, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Tue May 17 2022

.SYNOPSIS...A dry and mild airmass will reside across the area
Wednesday. A strong cold front will cross the state Thursday into
Friday, bringing a much cooler airmass to the region.

&&

.SHORT TERM (Through 12Z Thursday)...A low level baroclinic zone
remains stalled across central Utah this afternoon, with the
surface boundary stretching from roughly Cedar City to Hanksville.
Meanwhile a shortwave trough noted in water vapor imagery slowly
progressing across Nevada is interacting with this boundary,
resulting in scattered showers and thunderstorms from east central
Nevada through central Utah an into the Uinta Basin. This activity
should persist through at least mid evening as the approaching
wave continues to encroach on the area, and have maintained
scattered wording across this area.

The approaching wave is forecast to split around the area
Wednesday, with the bulk of the trough passing south of the
forecast area. The resultant westerly flow will allow for a slight
warming trend across the north, along with a drying trend across
central Utah.

.LONG TERM (After 12Z/6AM Thursday)...The longwave trough expected
to impact our area late Thursday through Saturday is the main
feature of the long-term period, with potential for a trailing
shortwave and increased uncertainty in the forecast beyond Tuesday.

There is very good agreement in the timing of the start of this
longwave trough, with strong westerly flow in the mid-levels likely
ahead of the trough and associated surface cold front. Gusts
exceeding 45mph out of the west are possible across much of the
area, though values are expected to remain below High Wind Warning
criteria, especially with models trending lower in recent runs. This
wind combined with lower RH values across southern Utah could cause
concerns regarding fire weather. With instability ahead of and along
the front as well as PWAT values likely exceeding 0.5" across the
northern part of our area, the pre-frontal environment is conducive
to convection and isolated thunderstorms and/or virga and dry
microbursts mainly across the northern mountains and southwest
Wyoming.

Though a strong vort max and upper-level jet support supply
plentiful dynamics for precipitation, moisture available isn't
expected to be high enough to produce much precipitation post-
frontal, especially since drier air advects in. For example,
ensemble means suggest less than 0.1" QPF likely for KSLC and means
less than 0.2" for the Cottonwoods.

Substantively cold air is expected behind the cold front, with 700-
mb temperatures expected to drop by 10-15C. This will produce
maximum temperatures across northern and central UT and southwest WY
that are 15-20 degrees below normal on Friday. Cooling across
southern Utah will be limited. This cold air mass will produce low
temperatures in the mid-20s across the Bear River Valley and Uinta
County, WY and near freezing in the Cache Valley Thursday and Friday
nights. There are 21% of ensemble members that suggest a slightly
more northerly track, however this may only have a slight impact on
lowering temperatures with the cold front.

While there is good agreement among models in the initial track of
the system, uncertainty increases in how quickly it moves out of our
area. Fifty-seven percent of cluster members favor a lingering
trough which would increase QPF across the area well into Saturday,
while the other 43% suggest the trough moves out more quickly.

The deterministic GFS and EC as well as GEFS members are also more
in favor of a trailing shortwave trough. The other solution here
would be a building ridge, which is more favored by EPS members and
especially by CMCE members. By 00z Tuesday, 65% of members have this
ridge building over the west coast, whereas the other 35% have a
substantive shortwave trough located over our area. This would
produce additional precipitation beyond the initial trough and
limit warming temperatures. Beyond Tuesday, there are a variety of
solutions and therefore large uncertainty in the forecast.

&&

.AVIATION...KSLC...VFR conditions are expected to persist through
the entire TAF period for the KSLC terminal. There is a line of
showers that should be out of the area by 22Z. Improving from FEW at
5500ft to above mountain obscuration levels after showers move
through. Winds will mostly be diurnal with the exception of some
outflow winds from these showers that could make winds erratic.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected
for the entire TAF period. Showers should be wrapping up across
central Utah between 05Z and 07Z. There is a cold front that is
currently stalled across south-central Utah, which eventually will
drift southward and reach the southern Utah TAF sites between 05Z
and 07Z. Winds are expected to die down after the frontal passage
and be diurnal.

&&

.FIRE WEATHER...A stalled cold front across central Utah will
continue to serve as a focus for scattered showers and
thunderstorms through this evening. South of this boundary, a
very warm and dry airmass remains in place across southern Utah,
and southwest winds will maintain critical fire weather conditions
across portions of zone 496 through this evening.

The storm system interacting with this frontal boundary will move
east of the area tonight, leaving a warm and dry westerly flow
across the region. This will result in a slight warming trend
across the north, while the south remains hot and dry.

A strong cold front will push into northern Utah during the day
Thursday, then surge across central and southern Utah Thursday
night. Strong southwest winds ahead of this boundary will combine
with a hot and dry airmass across southern Utah to bring critical
fire weather conditions anywhere fuels are sufficiently dry.
Behind this frontal boundary a much cooler airmass will spread
into northern and central Utah Thursday night into Friday, along
with the potential for mountain snow and valley rain showers. In
the wake of the front, the airmass across southern Utah will
remain quite dry, and areas favored in north to northeast winds,
such as zone 497, will see Red Flag conditions persist into the
day Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ496.

     Red Flag Warning from noon to 10 PM MDT Thursday for UTZ496-498.

     Red Flag Warning from noon Thursday to 9 PM MDT Friday for
     UTZ497.

WY...None.
&&

Seaman/Cunningham/Mahan/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:52 AM MDTHigh Wind WarningSLCUinta33 hr
May 18, 10:52 AM MDTHard Freeze WatchSLCMorgan, Rich, Summit, Wasatch, Weber15 hr
May 18, 10:52 AM MDTHard Freeze WatchSLCMorgan, Rich, Sanpete, Summit, Wasatch, Weber28 hr
May 18, 10:52 AM MDTWind AdvisorySLCBox Elder, Carbon, Emery, Salt Lake, Sevier, Tooele and 1 more40 hr

Nearby

High Wind Watches in Wyoming, 2022High Wind Watches in Utah, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.